West Virginia, 2023

Damaging Wind and High Wind in West Virginia, February 27 to 28, 2023

February 27 to 28, 2023 · NWS PBZ · 2 events in 2 counties and zones

A severe line of thunderstorms, followed by high sustained wind gusts in the ridges, passed through the region on February 27th. Instability was limited by the time a cold front advanced through the region due to the time of the day, limited low level moisture, and earlier shower activity with the warm front.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$2,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A severe line of thunderstorms, followed by high sustained wind gusts in the ridges, passed through the region on February 27th.

Instability was limited by the time a cold front advanced through the region due to the time of the day, limited low level moisture, and earlier shower activity with the warm front. However low-level wind shear pushed convective storms to move at 60mph near I-70. Wind gusts ranged between 40 to 55mph in portions of the Ohio River Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 27, 7:15 PM EST, 48 minutes earlier.

Area forecast discussion, Feb 27, 7:15 PM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
715 PM EST Mon Feb 27 2023

.SYNOPSIS...
Widespread rain, isolated thunderstorms, and warmer conditions
will overspread the region today ahead of approaching low
pressure. Surface wind gusts will increase later in the wake of
a crossing cold front, with a generally mild and active pattern
persisting into late this week.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Warm advection aloft has hindered storm development this
evening, with favorable effective shear remaining south of the
CWA boundary. Strong surface wind gusts are possible with the
passage of the front this evening, briefly gusting to 50mph.
This may create isolated wind damage.

Overnight, pressure rises behind the front and incoming llvl
jet should promote strong surface wind gusts later this evening.
Majority of anticipated wind gusts should remain below advisory
criteria, with exception of Eastern Tucker County, WV where a
Wind Advisory remains valid late tonight.

A well-mixed boundary layer should maintain gusty
wind overnight, with low temperature remaining above average as
precipitation diminishes.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Northwesterly flow on the western flank of that low pressure,
expected to be centered near Lake Erie, will promote additional
showers and/or drizzle through early Tuesday as low level
moisture remains trapped beneath increasing subsidence aloft.
Outside of precipitation chances, the moisture fetch within that
cooler flow from Lake Erie should maintain extensive cloud
cover through at least late Tuesday afternoon until wind backs
westerly and becomes light. Before that occurs; a coupled
boundary layer will support continued gusty wind, especially
across the higher elevations, through Tuesday afternoon.

High temperature Tuesday will be a few degrees cooler, but
remain above seasonal averages.

Transient high pressure on Wednesday will return dry conditions
and sunshine through the daytime hours, with height rises ahead
of digging SW CONUS low pressure promoting high temperature in
the low to upper 60s. This is approximately 15 to 20 degrees
above climatological average and a potentially record-breaking
high maximum temperature for Wheeling, WV. Please see the
climate section below for details.

Cloud cover should increase later Wednesday afternoon and
evening with a crossing cold front, with scattered showers
overspreading much of the region Wednesday night into early
Thursday.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Aforementioned, SW CONUS closed low pressure should eject from
the Four Corners region by Thursday, progged to dig northward
along the Ohio River Valley into Friday. Warm advection on the
van of that low will support continued, above average high
temperature on Thursday.

Categorical PoPs associated with a northward advancing warm
should should result in widespread precipitation Thursday night
into Friday. Wet-bulbing and cooler antecedent conditions
may support an onset of wintry mix, with categorical PoPs
persisting into much of Friday as low pressure treks across the
Great Lakes. There remains continued uncertainty regarding the
track of this low. However; recent trends continue to lean
toward the mid-level low remaining west of the forecast area,
translating to a more prolonged time within the warm sector,
resulting in less snow and more rain.

At this time, the NBM 4.1's 50th percentile for 48-hour snow
accumulation ending at 00Z Sunday suggests around 2-3" for the
I-80 corridor, less than an inch for areas south toward I-70 and
along ridges (including the PGH metro), and no accumulation
south of I-70.

Lingering, lake-enhanced rain/snow showers are possible via
upper troughing by this weekend, with a return to more
seasonable temperature.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Convective rain band will continue east across the region over
through 03Z/04Z, with decreasing potential for lightning. MVFR
to brief IFR visibility will accompany the band. The main issue
will be wind gusts, mainly in gradient wind behind the
convective line. Some brief peak values of 40 to 45 knots cannot
be ruled out. Although potential for gusts this high should
decrease by late evening with boundary layer stabilization,
gusty wind to 30 knots will remain possible through the night
with a tight pressure gradient.

Additional scattered showers will continue overnight behind the
surface boundary passage, with slight steepening of lapse rates
aiding continuation of gusty wind that will veer westerly.
Ceilings will remain in the MVFR range for most terminals, with
IFR most likely at FKL, DUJ, and LBE. High pressure and dry
advection will erode precipitation Tuesday morning and foster
cig improvement through the rest of the day.

.OUTLOOK...
VFR conditions are likely through mid week before a series of
disturbances increases restriction and precipitation chances
late week into the weekend, with the second more likely to
provide widespread impacts.

&&

.CLIMATE...
Record of near record high temperature is expected Wednesday.
Below is the current record in jeopardy for March 1st, and the
forecast high.

Station...Record/Year...Forecast High
HLG        65/2016

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...Wind Advisory from midnight tonight to 2 PM EST Tuesday for
     WVZ514.

&&

SYNOPSIS...05
NEAR TERM...89
SHORT TERM...05
LONG TERM...05
AVIATION...CL
CLIMATE...05
Hazardous weather outlook, Feb 27, 4:30 PM EST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
430 PM EST Mon Feb 27 2023

OHZ039>041-049-050-PAZ007>009-013>015-020>022-029-031-073-075-
WVZ001>004-012-021-509-282130-
Tuscarawas-Carroll-Columbiana-Harrison-Jefferson OH-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Washington-
Greene-Westmoreland-Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
430 PM EST Mon Feb 27 2023

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ016-023-074-076-WVZ510>513-282130-
Jefferson PA-Indiana-Higher Elevations of Westmoreland-
Higher Elevations of Fayette-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-
430 PM EST Mon Feb 27 2023

This Hazardous Weather Outlook is for western Pennsylvania and
northern West Virginia.

.DAY ONE...Tonight.

Strong wind gusts, between 40 to 45mph, could impact the ridges of
Pennsylvania this afternoon and evening with the passage of a cold
front.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong wind gusts, between 40-45 mph, may continue across the ridges
through early Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

WVZ514-282130-
Eastern Tucker-
430 PM EST Mon Feb 27 2023

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 2 PM EST
TUESDAY...

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ048-057>059-068-069-282130-
Coshocton-Muskingum-Guernsey-Belmont-Noble-Monroe-
430 PM EST Mon Feb 27 2023

...TORNADO WATCH 48 IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for east central Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Feb 27, 5:50 PM EST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
550 PM EST Mon Feb 27 2023

OHZ057-058-068-272330-
Guernsey OH-Noble OH-Muskingum OH-
550 PM EST Mon Feb 27 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN GUERNSEY...SOUTHERN
MUSKINGUM AND WESTERN NOBLE COUNTIES THROUGH 630 PM EST...

At 550 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Somerset to 6 miles
southwest of New Lexington. Movement was east at 70 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Zanesville, Cambridge, New Concord, Byesville, South Zanesville,
North Zanesville, Philo, Pleasant Grove, Senecaville, Pleasant City,
Cumberland, and Lore City.

This includes the following highways...
  Interstate 70 in Ohio between mile markers 143 and 189.
  Interstate 77 in Ohio between mile markers 27 and 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM EST for east central
Ohio.

&&

LAT...LON 3995 8223 4007 8139 3966 8158 3967 8164
      3975 8164 3977 8207 3982 8208 3982 8217
      3991 8216 3991 8223
TIME...MOT...LOC 2250Z 257DEG 59KT 3991 8221 3968 8232

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Rackley
Special weather statement, Feb 27, 6:32 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
632 PM EST Mon Feb 27 2023

OHZ039>041-048>050-057>059-068-069-280145-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-
Including the cities of New Philadelphia, Dover, Carrollton,
Malvern, East Liverpool, Salem, Columbiana, Coshocton, Cadiz,
Steubenville, Zanesville, Cambridge, Martins Ferry,
St. Clairsville, Caldwell, and Woodsfield
632 PM EST Mon Feb 27 2023

...Gusty Winds Expected This Evening...

Strong wind gusts up to 55 mph out of the west are possible over
the next several hours behind the line of showers exiting the
area. Use extra caution when driving, especially if operating a
high profile vehicle. Gusty winds may also blow around unsecured
objects.

RACKLEY
Local storm report, Feb 27, 6:57 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
657 PM EST MON FEB 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     NON-TSTM WND GST ZANESVILLE AIRPORT      39.95N  81.90W
02/27/2023  M49 MPH          MUSKINGUM          OH   ASOS

&&

EVENT NUMBER PBZ2300382

CL
Special weather statement, Feb 27, 7:22 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
722 PM EST Mon Feb 27 2023

PAZ020-021-029-WVZ001>003-280230-
Beaver-Allegheny-Washington-Hancock-Brooke-Ohio-
Including the cities of Aliquippa, Beaver Falls, Ambridge,
Monaca, Pittsburgh Metro Area, Washington, Canonsburg, Weirton,
Follansbee, Wellsburg, and Wheeling
722 PM EST Mon Feb 27 2023

...Gusty Winds Expected This Evening...

Strong wind gusts up to 45 mph out of the west are possible over
the next couple of hours behind the line of showers and
thunderstorms exiting the area. Use extra caution when driving,
especially if operating a high profile vehicle. Gusty winds may
also blow around unsecured objects.
Special weather statement, Feb 27, 7:41 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
741 PM EST Mon Feb 27 2023

PAZ031-075-280115-
Greene PA-Fayette PA-
741 PM EST Mon Feb 27 2023

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL GREENE AND
SOUTHWESTERN FAYETTE COUNTIES THROUGH 815 PM EST...

At 741 PM EST, Doppler radar was tracking a strong thunderstorm near
Waynesburg, moving east at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Waynesburg, Masontown, Jefferson Boro, Fairdale, Isabella, Nemacolin,
Republic, Carmichaels, and Rices Landing.

This includes Interstate 79 in Pennsylvania between mile markers 7
and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3980 8020 3990 8023 3998 7988 3981 7983
TIME...MOT...LOC 0041Z 260DEG 50KT 3987 8010

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Rackley
Special weather statement, Feb 27, 7:53 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
753 PM EST Mon Feb 27 2023

PAZ031-075-076-WVZ021-509>512-280145-
Fayette Ridges PA-Greene PA-Fayette PA-Eastern Preston WV-
Ridges of Eastern Monongalia and Northwestern Preston WV-Marion WV-
Monongalia WV-Preston WV-
753 PM EST Mon Feb 27 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN GREENE...SOUTHERN
FAYETTE...MONONGALIA...NORTHWESTERN PRESTON AND CENTRAL MARION
COUNTIES THROUGH 845 PM EST...

At 752 PM EST, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Cassville to near
Fairview to near Lumberport. Movement was east at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Morgantown, Fairmont, Westover, Kingwood, Star City, Pleasant Valley,
Winfield, Farmington, Barrackville, Point Marion, Monongah, and
Granville.

This includes the following highways...
  Interstate 68 in West Virginia between mile markers 1 and 28.
  Interstate 79 in Pennsylvania between mile markers 0 and 2.
  Interstate 79 in West Virginia between mile markers 130 and 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3930 7990 3944 7989 3945 7993 3942 8001
      3940 8003 3939 8008 3941 8011 3940 8012
      3939 8020 3944 8028 3945 8036 3979 8003
      3985 7940 3928 7985
TIME...MOT...LOC 0052Z 261DEG 49KT 3972 8006 3956 8021 3940 8037

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Rackley

The radar

The Pittsburgh radar (KPBZ), 102 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 high wind. Local standard time, as filed.

Thunderstorm Wind, Monongalia

When
February 27, 8:03 PM EST
Where
Monongalia County, 0.43 mi S of (Mgw)hart Fld Morgan
Measured
45 kt (52 mph) measured gust
Crop damage
$2,000
Reported by
ASOS
Coordinates
39.644, -79.920

A 52mph wind gust was measured at Morgantown Airport at 803pm.

High Wind, Eastern Tucker

When
February 28, 2:30 AM EST to 6:00 AM EST
Where
Eastern Tucker forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
39.114, -79.565 (the zone’s center; the record gives no point)

Sustained winds up to 40mph were measured in the ridges of eastern Tucker County above 4,000ft. Wind gusts as high as 53mph were also measured in the early morning hours of February 28th.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2023Every state in 2023This day in weather historyWarnings in West Virginia, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083404, 1083401.